Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Joint Pain and HIV
May 29, 2002

Hi. Thanks for this forum. It has been incrediably helpful to me on a host of issues.

I have had joint pain in my hands, elbows and shoulder. They started to appear right before I became symptomatic and developed PCP (over a year ago). I am doing great now (no viral load and 259 t-cells) on a Viread/Epivir/Sustiva protocol. I am curious, is this pain HIV related? Also my doctor (who is great) has me on Vioxx. Sometimes this isn't enough. What over the counter medications can I take while taking Vioxx? My gutt feeling is that the joint inflamation in my elbow and shoulder isn't HIV related because it is only on the right side, but that HIV is aggrevating the problem. Is this possible? Thanks for all your help.

Response from Dr. Henry

There are a variety of often difficult to sort out forms of joint pain seen in the setting of HIV infection. Up to 1/3 of HIV infected persons develop joint pains. Perhaps 5-10% have some form of a reactive arthritis. Other types of arthritis includes HIV-associated arthropathy and painful articular syndrome. Another form of arthralgia involves immune reactivation paradoxically due to an improved immune system. Sorting these options out can be challenging. Optimal treatment depends partly on what is the likely cause. Seeing an HIV knoweledgeable rheumatologist is often helpful. Tylenol is often safe with Vioxx. Message, acupuncture, heat--all may help some patients. KH



Previous
SIDE EFFECTS ROLLER COASTER
Next
Facial swelling

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement